Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2002, 10:31 AM CDT for Cedar County, Muscatine County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 10:31 AM CDT (15:31 UTC)
- Expired
- Jun 4, 2002, 11:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS53 KDVN 041531 SVRMLI IAC031-139-041615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1030 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA MUSCATINE COUNTY IN EAST CENTRAL IOWA * UNTIL 1115 AM CDT * AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF WEST LIBERTY...OR 13 MILES SOUTHWEST OF TIPTON...MOVING EAST NORTHEAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER ADAMS. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... ROCHESTER BY 1035 AM CDT. LIME CITY BY 1040 AM CDT. WILTON BY 1045 AM CDT. SUNBURY BY 1050 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4168 9131 4146 9130 4149 9091 4171 9092 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 AM CDT, 7 hours 41 minutes earlier.
Area forecast discussion, Jun 4, 2:50 AM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 4 2002 NONLINEAR PROCESSES DOMINATING FOR THE FIRST TWO PERIODS OF THIS PACKAGE WHICH THE MODELS DO NOT UNDERSTAND. EACH MODEL IS ALSO OFFERING DIFFERENT SOLUTIONS ON WHAT WILL HAPPEN. THE ONE THING THAT THE MODELS DO AGREE ON IS PWS GREATER THAN 1.5 INCHES OVER THE ENTIRE CWFA TODAY AND THIS EVENING. THIS COMBINED WITH A LLJ...THETA E RIDGE...H3 DIFFLUENCE...AND PLENTY OF OMEGA POINTS TO A HEAVY RAIN THREAT. THUS WILL APPLY NOWCASTING TOOLS AGAINST THE MODELS TO FIGURE OUT WHAT WILL HAPPEN FOR PERIOD 1 AND EARLY PERIOD 2. OMEGA...SURFACE...AND 300 MB HEIGHT FIELDS INDICATE CONVECTION OVER NORTHERN CWFA TO CONTINUE THROUGH 12Z WHICH WILL HELP HOLD BOUNDARY ACROSS SOUTHERN CWFA IN PLACE. BASED ON RADAR TRENDS AND PREVIOUS MENTIONED FIELDS... CONVECTION ACROSS WESTERN HALF OF IOWA NOT TO AMOUNT TO MUCH THROUGH 12Z...BUT NEW CONVECTION TO FIRE ACROSS NORTHEAST IOWA WHICH RADAR TRENDS INDICATE IS HAPPENING. AFTER 12Z OMEGA FIELDS EXPLODE OVER CWFA INDICATING A RAPID INCREASE IN CONVECTION DURING THE MORNING HOURS. GIVEN APPROACHING SHORTWAVE AND INFLECTION ON THE SURFACE THIS WOULD BE REASONABLE. OMEGA MAXIMIZES OVER ABOUT THE NORTHERN HALF OF CWFA THROUGH MID-DAY BEFORE REALIGNING ALONG THE FRONT THIS AFTERNOON. STRONG 925 MB FLOW SHOULD EVENTUALLY HELP PUSH THE BOUNDARY INTO THE NORTHERN PART OF CWFA BUT POTENTIAL MESO HIGHS MAY SLOW NORTHWARD MOVEMENT. HEATING TO THE SOUTH AND MOISTURE POOLING TO ALLOW EXTREME DESTABLIZATION TO OCCUR ALLOWING CONVECTION TO EXPLODE ALONG THE FRONT. CAP TO BE NONE EXISTENT AND PWS REMAINING HIGH SO TSRA DEVELOPMENT TO PRODUCE R+ AND LIKELY SVR WX. FLOOD WATCH TO BE ISSUED FOR AT LEAST NORTHERN HALF OF CWFA AND MAY BE NORTHERN TWO THIRDS. OMEGA FIELDS MAXIMIZE ALONG THE FRONT AT 00Z WITH OMEGA BECOMING NEUTRAL TO NEGATIVE BY 03Z AS SHORTWAVE MOVES NORTHEAST. THIS SUGGESTS THAT STRONG CONVECTION SHOULD STRATIFORM OUT DURING THE EVENING WITH IT LIKELY ENDING AROUND 06Z. HOWEVER POTENTIAL FOR A WEAK SURFACE TROF TO EXTEND ACROSS NORTHERN THIRD OF CWFA WHICH MAY EXTEND PRECIP PAST 06Z. NORTHERLY AND EVENTUALLY NORTHEAST WINDS KICK IN BY 05/12Z AND CONTINUE DURING THE DAY WEDNESDAY. POTENTIAL FOR LAKE INDUCED CLOUDS AS DELTA T IS 15. QUIET WX THEN EXPECTED WEDNESDAY NIGHT AS SURFACE RIDGE BUILDS IN. TEMPS TODAY ALL DEPENDENT ON WHERE THE SURFACE FRONT WILL BE. POTENTIAL FOR A 25 DEGREE SPREAD ACROSS CWFA TODAY. NOT MUCH DIFFERENCE BETWEEN FWC/MAV BUT WILL BE MAKING ADJUSTMENTS. NO CHANGES TO EXTENDED DUE TO LACK OF TIME. COORDINATED WITH DSM...LSE...CHI...ILX...AND STL. THANKS. .DVN...FLOOD WATCH TODAY AND THIS EVENING. IA...IAZ040>042-051>054-063>068-076>078. IL...ILZ001-002-007-009-015>018-024. MO...NONE. 86
In the hours before
Special weather statement, Jun 4, 5:08 AM CDT, 5 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-051000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 508 AM CDT TUE JUN 4 2002 ...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SEVERE... A STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS WILL MOVE NORTH AGAIN TODAY AS LOW PRESSURE MOVES UP FROM THE CENTRAL PLAINS. BEHIND THE FRONT A LOW LEVEL JET WAS TRANSPORTING WARM AND HUMID AIR FROM THE GULF OF MEXICO. THIS IS INDICATED BY DEW POINTS IN THE UPPER 60S AND LOWER 70S IN EASTERN KANSAS AND NORTHERN MISSOURI. THUNDERSTORM COMPLEXES ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS ARE EXPECTED TO CONTINUE DURING THE DAYTIME HOURS AND INCREASE IN COVERAGE. HEAVY RAINFALL IS LIKELY DUE TO THE HIGH MOISTURE CONTENT OF THE AIR AND EXPECTED TRAINING OF THE THUNDERSTORMS. AT THIS TIME IT APPEARS THAT A GENERAL 1 TO 1.5 INCH RAINFALL CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 2.5 INCHES OR MORE. THE MOST LIKELY AREA FOR THE HIGHER RAINFALL AMOUNTS IS NORTH OF AN OSKALOOSA IOWA TO GALESBURG ILLINOIS LINE...HOWEVER HEAVY RAINFALL CANNOT BE RULED OUT ACROSS SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND FAR NORTHEAST MISSOURI. AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION DURING MAXIMUM HEATING THIS AFTERNOON IS FORECAST TO INCREASE DIRECTIONAL WIND SHEAR IN THE ATMOSPHERE. THUNDERSTORMS DEVELOPING AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON WILL BE IN A REGION OF VERY UNSTABLE AIR. SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. AT THIS TIME THE PRIMARY THREAT WOULD BE LARGE HAIL...WITH DAMAGING WINDS ALSO POSSIBLE ALONG AND SOUTH OF HIGHWAY 34. IF SEVERE WEATHER DEVELOPS...THE MOSTLY LIKELY TIME PERIOD WOULD BE FROM 4 TO 9 PM. THE RAIN AND THUNDERSTORMS ARE FORECAST TO END AROUND MIDNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. EMERGENCY MANAGERS AND SPOTTERS SHOULD PREPARE FOR HEAVY RAINFALL TODAY...AND POSSIBLE ACTIVATION FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. 86
Local storm report, Jun 4, 8:06 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON 2.3 INCHES OF RAIN
SINCE 6AM.
REPORTED BY
MEDIA.
0800 AM CHARLOTTE IA FLOOD
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
ROCK CREEK
FLOODING PARTS OF
CHARLOTTE.Local storm report, Jun 4, 8:06 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON 2.3 INCHES OF
OF RAIN SINCE 6AM.
REPORTED BY
MEDIA.
0800 AM CHARLOTTE IA FLOOD
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
ROCK CREEK
FLOODING PARTS OF
CHARLOTTE.Local storm report, Jun 4, 8:45 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 AM INDEPENDENCE IA .88 INCH HAIL
06/04/02 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 4, 9:44 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 AM INDEPENDENCE IA .88 INCH HAIL
06/04/02 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 4, 10:02 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM PEARL CITY IL URBAN FLOODING
06/04/02 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT. SEVERAL
BASEMENTS FLOODED.
SOME ROADS CLOSED DUE
TO FLOODING.
0445 AM PEARL CITY IL .5 INCH HAIL
06/04/02 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
0445 AM PEARL CITY IL 40 MPH TSTM GUST
06/04/02 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
0525 AM DUBUQUE IA URBAN FLOODING
06/04/02 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT. STREETS
FLOODED DOWNTOWN.
MANHOLE COVERS OFF.
0525 AM DURANGO IA SMALL STREAM FLOODING
06/04/02 DUBUQUE LITTLE MAQUOKETA RIVER
OUT OF ITS BANKS WITH 4
FEET OF WATER ON ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.
0604 AM DURANGO IA URBAN FLOODING
06/04/02 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT. STREETS
AND ROADS CLOSED AT
DURANGO, BURTANS
FURNACE AND HALES MILLS.
0700 AM WINTHROP IA SMALL STREAM FLOODING
06/04/02 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
2.7 INCHES OF RAIN.
BUFFALO CREEK FLOODED
WITH WATER OVER 939 E.
0700 AM HAZLETON IA .5 INCH HAIL
06/04/02 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON REPORTED BY MEDIA. 2.3
INCHES OF RAIN AT
CALAMUS SINCE 6 A.M.
0803 AM CHARLOTTE IA SMALL STREAM FLOODING
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ROCK CREEK OUT OF ITS
BANKS.
0820 AM 1 WNW DEWITT IA SMALL STREAM FLOODING
06/04/02 CLINTON REPORTED BY OFF-DUTY
NWS EMPLOYEE. SILVER
CREEK WEST OF DEWITT
OUT OF ITS BANKS.
0835 AM SCOTCH GROVE IA SMALL STREAM FLOODING
06/04/02 JONES REPORTED BY STORM
SPOTTER. PRAIRIE CREEK
OUT OF ITS BANKS
BETWEEN SCOTCH GROVE
AND MONTICELLO
0840 AM 1 NNE GAMBRILL IA SMALL STREAM FLOODING
06/04/02 SCOTT WAPSIPINICON RIVER
NEARING BANKFUL AT
FAIRYLAND PARK.
REPORTED BY EMERGENCY
MANAGEMENT.
0840 AM CEDAR RAPIDS IA HEAVY RAIN
06/04/02 LINN REPORTED BY STORM
SPOTTER. 2.38 INCHES
OF RAIN SINCE 4 A.M.
0844 AM INDEPENDENCE IA .88 INCH HAIL
06/04/02 BUCHANAN REPORTED BY STORM
SPOTTER.
0844 AM MONTICELLO IA URBAN FLOODING
06/04/02 JONES REPORTED BY STORM
SPOTTER. HIGHWAY 38
CLOSED DUE TO FLOODING.
0845 AM DEWITT IA HEAVY RAIN
06/04/02 CLINTON REPORTED BY OFF-DUTY
NWS EMPLOYEE. 3.5
INCHES OF RAIN SINCE 6
P.M.
0904 AM BARSTOW IL HEAVY RAIN
06/04/02 ROCK ISLAND REPORTED BY FIRE AND
RESCUE. 1.10 INCHES OF
RAIN.
0907 AM TORONTO IA SMALL STREAM FLOODING
06/04/02 CLINTON REPORTED BY EMERGENCY
MANAGEMENT.
WAPSIPINICON RIVER OVER
ITS BANKS.
0907 AM CLINTON IA HEAVY RAIN
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
3 INCHES OF RAIN AT 8 A.M
0907 AM CHARLOTTE IA URBAN FLOODING
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HOUSES AND BASEMENTS
FLOODED.
0912 AM BETTENDORF IA URBAN FLOODING
06/04/02 SCOTT REPORTED BY EMERGENCY
MANAGEMENT. IN
BETTENDORF - RIVER
DRIVE AND MIDDLE ROAD
AT 53RD STREET CLOSED
DUE TO FLOODING.
0917 AM MOLINE IL HEAVY RAIN
06/04/02 ROCK ISLAND REPORTED BY STORM
SPOTTER. 1.58 INCHES
OF RAIN SINCE 7 A.M.
0945 AM FREEPORT IL SMALL STREAM FLOODING
06/04/02 STEPHENSON REPORTED BY PUBLIC.
CREEK IN TAYLOR PARK
OUT OF ITS BANKS.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:07 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 53 min |
| Jun 3, 10:16 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 54 min |
| Jun 3, 11:13 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 4:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 5:24 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 6:24 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 7:25 AM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Muscatine, Scott | 6 hr |
| Jun 4, 8:43 AM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Jun 4, 8:55 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 50 min |
| Jun 4, 9:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 10:02 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| Jun 4, 10:20 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 11:04 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 41 min |
| Jun 4, 11:43 AM CDT | Flash Flood Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 4 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.